Human Resource Services News and Events

« Back to All News & Events

Research Foundation Employees Summer Work Schedule

Research Foundation Logo

To: Provost, Vice Presidents and West Campus/HSC Deans, Department Heads, Directors, Project Directors
From: Lynn Johnson, Director of Human Resource Services
Date: April 21, 2009

President Kenny's e-mail of April 21, 2009 on Summer Hours offered the opportunity to participate in voluntary Summer work schedules. For Research Foundation employees this period would extend from Monday May 25, 2009- Friday, August 21, 2009.

Research Foundation employees participating in a compressed 4-day workweek schedule should begin their summer schedule on a Monday and end on a Friday. For example, beginning May 25, 2009 and finishing August 21, 2009, close of business.

In previous summers, Human Resource Services has responded to questions about issues related to summer scheduling and in particular to:

  • The voluntary nature of summer hours
  • Time and Attendance issues

The following guidelines will help you administer voluntary summer schedules.

1. Voluntary Participation

Employee participation in summer flexible hours is voluntary. No employee should be required to work hours different to those worked during the rest of the year unless they wish to do so. Those wishing to participate must have their supervisor's approval.

2. Time and Attendance Issues

The workweek for Research Foundation employees is Monday - Friday

Research Foundation employees participating in a compressed 4-day workweek schedule should begin their summer schedule on a Monday and end on a Friday. For example, starting May 25, 2009 and finishing August 21, 2009.

3. Holidays

Employees working a 40 hour week are entitled to observe 8 hour holidays; Example: An employee participating in the compressed workweek, and scheduled to work ten hours on Memorial Day elects not to work in order to observe the holiday. This employee would be entitled to 8 hours of holiday time off. The difference of two hours must be charged to accruals.

Employees working a 37.5 hour week are entitled to observe 7.5 hour holiday; Example: An employee scheduled to work 9.5 hours on Memorial Day elects not to work in order to observe the holiday. This employee would be entitled to 7.5 hours of holiday time off. The difference of 2 hrs must be charged to accruals.

4. Compressed 4 Day Week

Research Foundation exempt employees
Professional employees who would like to participate in the compressed workweek schedule must complete their professional obligation in four days per week and have a period without obligation on the fifth day, with no charge to accruals.

Research Foundation non-exempt employees:
Overtime-eligible employees who are required to work more than their scheduled hours must be paid overtime for hours worked over 40 in the workweek beginning Monday and ending Friday. (See overtime examples on the attached sheet.) Employees who work less than their scheduled hours must charge accruals (see charge time examples on attached sheet).


SAMPLE FLEXIBLE SUMMER SCHEDULES

We have included a sample of some of the flexible summer schedules worked in previous years. Please note that these are only examples, and need not limit the flexible schedules which you and your staff may wish to adopt over the summer.

Overtime Examples

Charge Time Examples

40 Hour Employees
Monday observed Memorial Day Holiday 8.00 hours
Tuesday and Wednesday worked 10 hours each day 20.00 hours
Thursday worked 8 hours 8.00 hours
Friday had day off 0.00 hours
Total: 36.00 hours
4 hours need to be charged to accruals.

37.50 Hour Employees
Monday observed Memorial Day Holiday 7.50 hours
Tuesday and Wednesday worked 9.5 hours per day 19.00 hours
Thursday worked 7.5 hours 7.50 hours
Friday had day off 0.00 hours
Total: 34.00 hours
3.50 hours need to be charged to accruals.
40 Hour Employees
Monday through Wednesday worked 10 hours per day 30.00 hours
Thursday and Friday worked 8 hours per day 16.00 hours
Total: 46.00 hours
6 hours overtime to be paid.

37.5 Hour Employees
Monday through Wednesday worked 9.5 hours per day 28.50 hours
Thursday and Friday worked 7.5 hours per day 15.00 hours
Total: 43.50 hours
2.50 hours worked in excess of the standard work week
(where the standard work week is 37.5 hours) is considered
compensatory time.
3.50 hours overtime to be paid.

Flexible Hours 5-day Work Week Schedule Examples

Overtime Eligible 40 Hour Employees
Monday - Friday 8:00 - 4:30 (1/2 hour lunch)
Monday - Friday 7:30 - 4:00 (1/2 hour lunch)

Overtime Eligible 37.5 Hour Employees
Monday - Friday 8:00 - 4:00 (1/2 hour lunch)
Monday - Friday 7:30 - 3:30 (1/2 hour lunch)

Compressed 4-day Work Week Schedule Examples

37.5 Hour Employees
Monday - Wednesday 7:30 - 5:30 (1/2 hour lunch)
Thursday 7:30 - 5:00 (1/2 hour lunch)
Friday Off
OR
Monday - Wednesday 8:00 - 6:00 (1/2 hour lunch)
Thursday 8:00 - 5:30 (1/2 hour lunch)
Friday Off

40 Hour Employees
Monday - Thursday 7:30 - 6:00 (1/2 hour lunch)
Friday Off
OR
Monday - Thursday 8:00 - 6:30 (1/2 hour lunch)
Friday Off

Please Note: Research Foundation employees, approved to work a flexible summer schedule, should begin their summer work schedule on a Monday and end on a Friday.

Further Information

We hope these guidelines and examples are of assistance. If you have questions regarding overtime/charge time, or other Time and Attendance issues, please call Human Resource Services, Research Foundation Time and Attendance at (631) 632-6162.

If you have other questions, please call Human Resource Services at (631) 632-6151.

CC: G. Habicht,
K. Gray,
R. Sadetsky,
M. Ricciardi,
S. Chambliss-Alvarez,
VP/Dean Coordinators,
HSC Administrators,
Assistant to the Chairs